Texas, 2014

Damaging Wind in Texas, May 6, 2014

May 6, 2014 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed over the mountains in Mexico and moved to the east. Once over the plains, these storms interacted with the dryline which allowed them to move into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed over the mountains in Mexico and moved to the east. Once over the plains, these storms interacted with the dryline which allowed them to move into Texas. One storms produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 6, 5:39 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 6, 5:39 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT TUE MAY 6 2014

.AVIATION...
MODERATE TO STRONG SOUTHERLY FLOW WILL CONTINUE THROUGH THIS
FORECAST PERIOD. MOISTURE CONTINUES TO INCREASE ACROSS THE REGION
AND CURRENT VFR CIGS WILL BECOME MVFR 05Z-06Z THEN BECOMING IFR
AFTER 07Z. KDRT WILL SEE MVFR CIGS DEVELOP AROUND 11Z. AFTER 02Z
THURSDAY EXPECT TO SEE MVFR CIGS DEVELOP. S/SE WINDS 15 TO 20
KNOTS WITH GUSTS TO 25 KNOTS WILL CONTINUE THROUGH 05Z THEN
DECREASE TO 10 TO 15 KNOTS. AFTER 15Z WINDS WILL INCREASE ONCE
AGAIN TO THE 15 TO 20 KNOT RANGE WITH GUSTS TO 25 KNOTS. PATCHY
FOG IS POSSIBLE ALONG THE ESCARPMENT AND POINTS EAST AND SOUTH.
WILL HAVE TO WATCH FOR THUNDERSTORMS TO DEVELOP WEDNESDAY
AFTERNOON AFTER 19Z OVER THE MOUNTAINS IN MEXICO. THESE STORMS
COULD MOVE ACROSS THE RIO GRANDE PLAINS DURING THE LATE AFTERNOON
AND INTO THE EVENING AND POINTS FURTHER EAST INTO THE EVENING AND
OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT TUE MAY 6 2014/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
ANOTHER MILD AND HUMID NIGHT IS IN STORE AS SOUTHERLY WINDS
CONTINUE TO PUMP GULF MOISTURE INTO THE REGION. THERE IS THE
POTENTIAL FOR THUNDERSTORMS TO DEVELOP ACROSS THE SERRANIAS DEL
BURRO IN NERN MEXICO LATE THIS AFTERNOON AND INTO THE EVENING.
MOST OF THESE STORMS WILL DISSIPATE WITH THE LOSS OF HEATING
BEFORE BEING ABLE TO CROSS THE RIO GRANDE...BUT THERE IS STILL THE
POTENTIAL FOR AN ISOLATED STORM OR TWO TO MAKE IT INTO THE TEXAS
RIO GRANDE PLAINS. THE APPROACH OF A MID/UPPER TROUGH WILL
ENHANCE FLOW OFF THE GULF ON WEDNESDAY. THE MOISTENING LOWER
LEVELS AND DESTABILIZATION ALOFT WILL LEAD TO CLOUDS LINGERING
THROUGHOUT THE DAY...AND A CHANCE FOR RAIN. THE CHANCE FOR RAIN
WILL INCREASE WEDNESDAY EVENING...WITH A BETTER LIKELIHOOD OF
SERRANIAS DEL BURRO STORMS BEING ABLE TO PROGRESS FARTHER
EASTWARD. ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP ALONG THE
DRYLINE IN WEST CENTRAL TEXAS AND PUSH EASTWARD DURING THE LATE
AFTERNOON/EVENING HOURS. SFC INSTABILITY COURTESY OF WARM
AFTERNOON TEMPERATURES AND MOIST DEWPOINTS IN THE 60S WILL COMBINE
WITH INSTABILITY ALOFT AND PROMOTE THE DEVELOPMENT OF SUPERCELLS
WITH LARGE HAIL AND DAMAGING WINDS. THROUGH WEDNESDAY NIGHT...THE
HIGHEST RISK FOR SEVERE STORMS WILL BE ACROSS WEST CENTRAL/NORTH
CENTRAL TEXAS AND INTO THE SOUTHERN EDWARDS PLATEAU/WESTERN RIO
GRANDE PLAINS.

LONG TERM (THURSDAY THROUGH TUESDAY)...
AS THE MID/UPPER TROUGH MOVES EASTWARD ON THURSDAY...CONVECTIVE
ACTIVITY WILL LIKEWISE SHIFT EASTWARD. THE BEST COVERAGE OF STORMS
IS EXPECTED TO BE DURING THE DAY ON THURSDAY AS A WEAK S/W TROUGH
PASSES THROUGH THE SRN EDGE OF THE MID/UPPER TROUGH...AND
COMBINES WITH DIURNAL INSTABILITY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE CWA THROUGHOUT THE
DAY ON THURSDAY AND SHIFT TO SE/ERN PORTIONS OF THE REGION
THURSDAY NIGHT. MODELS CONTINUE TO INDICATE DIFFERENCES IN THE
SPEED OF THE UPPER TROUGH AND HOW SUPPORTIVE THE ENVIRONMENT AHEAD
OF THE TROUGH WILL BE FOR STRONG/SEVERE STORMS. HAVE FOLLOWED
SPC'S GUIDANCE INDICATING A SLIGHT RISK FOR SEVERE STORMS ACROSS
THE HILL COUNTRY/I-35 CORRIDOR/CENTRAL PORTIONS OF THE CWA. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY AND
FRIDAY NIGHT MAINLY ACROSS AREAS SE OF THE ESCARPMENT...AND
FURTHER TAPERING OFF FROM WEST TO EAST ON SATURDAY AS THE UPPER
TROUGH AXIS FINALLY EJECTS INTO THE ERN U.S.

THE UPPER LEVELS WILL TRANSITION FROM TROFFINESS TO ZONAL
FLOW/WEAK RIDGING OVER THE WEEKEND. SIMILAR TO THE 00Z RUN OF
MID/LONG RANGE MODELS...THERE ARE SIGNIFICANT DIFFERENCES THROUGH
THE EXTENDED FORECAST PERIOD. THE ECMWF INDICATES AN UPPER TROUGH
DEVELOPING ACROSS THE NWRN U.S. OVER THE WEEKEND AND MOVING INTO
THE CENTRAL PLAINS EARLY NEXT WEEK WHILE THE GFS KEEPS THE UPPER
TROUGH FARTHER NORTH RESULTING IN NEARLY ZONAL FLOW PERSISTING
ACROSS MUCH OF TEXAS.

HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE AVERAGE FOR
EARLY MAY THROUGH THE END OF THE WEEK. LOWS WILL BE MUCH WARMER
THAN NORMAL DUE TO THE PERSISTENTLY JUICY LOWER LEVELS. AS THE
MID-LEVELS BEGIN TO DRY OVER THE WEEKEND...THERE WILL BE A FEW
MORE BREAKS IN CLOUD COVER...ENABLING AFTERNOON TEMPERATURES TO
CLIMB JUST A FEW DEGREES WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  88  72  87  71 /  -   20  20  50  30
AUSTIN BERGSTROM INTL AIRPORT  64  87  70  86  69 /  -   20  20  40  30
NEW BRAUNFELS MUNI AIRPORT     64  87  71  88  71 /  -   20  20  40  30
BURNET MUNI AIRPORT            66  86  71  85  69 /  -   20  30  50  20
DEL RIO INTL AIRPORT           72  92  72  93  71 /  20  20  40  10  10
GEORGETOWN MUNI AIRPORT        66  87  71  86  69 /  -   20  20  50  20
HONDO MUNI AIRPORT             68  91  73  92  71 /  10  20  30  30  20
SAN MARCOS MUNI AIRPORT        65  86  71  87  70 /  -   20  20  40  30
LA GRANGE - FAYETTE REGIONAL   66  86  72  87  71 /  -   10  20  40  40
SAN ANTONIO INTL AIRPORT       69  89  73  89  72 /  10  20  20  40  30
STINSON MUNI AIRPORT           68  90  73  91  72 /  10  20  20  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, May 6, 2:37 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT TUE MAY 6 2014

TXZ171>173-183>194-202>209-217>225-228-072045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
337 PM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ELEVATED FIRE WEATHER CONCERNS CONTINUE FOR VAL VERDE COUNTY THIS
AFTERNOON. A THUNDERSTORM OR TWO COULD DEVELOP ALONG THE SERRANIAS
DEL BURRO MOUNTAINS AND MAKE IT ACROSS TO THE RIO GRANDE PLAINS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS THE SOUTHERN
EDWARDS PLATEAU AND ALONG THE RIO GRANDE PLAINS WEDNESDAY
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. ANOTHER CHANCE FOR STRONG TO SEVERE STORMS COMES
THURSDAY ACROSS THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR.
THUNDERSTORM CHANCES CONTINUE INTO FRIDAY...BUT SEVERE WEATHER IS
NOT EXPECTED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AND THURSDAY.

In the hours before

Special weather statement, May 6, 8:31 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
931 PM CDT TUE MAY 6 2014

TXZ183-202-070315-
KINNEY-VAL VERDE-
931 PM CDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN VAL VERDE AND
WESTERN KINNEY COUNTIES UNTIL 1015 PM CDT...

AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAUGHLIN AFB...OR 7 MILES SOUTHEAST OF DEL
RIO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAUGHLIN AFB...
  U.S. HIGHWAY 90...
  AMANDA...
  STANDART...

LAT...LON 2959 10071 2948 10039 2917 10077 2919 10079
      2925 10083 2926 10087 2930 10091
TIME...MOT...LOC 0231Z 226DEG 23KT 2931 10080

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 6, 8:43 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -100.780

A thunderstorm produced a wind gust measured at 58 mph by the ASOS at Laughlin AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515949.